Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 8, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 31, 2009, 3:44 AM CDT for 11 counties in Kansas. It took effect at Mar 31, 2009, 8:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2009, 3:44 AM CDT (08:44 UTC)
- In effect from
- Mar 31, 2009, 8:00 AM CDT
- Expired
- Mar 31, 2009, 5:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1938 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 310844 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CDT TUE MAR 31 2009 .A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST ACROSS NEBRASKA AND WILL BRING WINDY CONDITIONS ACROSS NORTH CENTRAL KANSAS TODAY. KSZ008-020-034-311645- /O.NEW.KTOP.WI.Y.0008.090331T1300Z-090331T2200Z/ REPUBLIC-CLOUD-OTTAWA- INCLUDING THE CITY OF...CONCORDIA 344 AM CDT TUE MAR 31 2009 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON... STRONG WESTERLY WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS UP 45 MPH AFTER SUNRISE AND WILL CONTINUE INTO THE AFTERNOON HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION WHILE TRAVELING NORTH TO SOUTH ORIENTED ROADWAYS. && $$
3 follow-up statements
000 WWUS73 KTOP 311624 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1124 AM CDT TUE MAR 31 2009 KSZ009>011-021>023-035-036-312200- /O.EXA.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/ WASHINGTON-MARSHALL-NEMAHA-CLAY-RILEY-POTTAWATOMIE-DICKINSON- GEARY- INCLUDING THE CITIES OF...MARYSVILLE...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 1124 AM CDT TUE MAR 31 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. WINDS WILL INCREASE FROM THE WEST AND NORTHWEST THROUGH THE EARLY AFTERNOON...WITH SUSTAINED WINDS SPEEDS BETWEEN 25 AND 30 MPH AND GUSTS AROUND 40 MPH. THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS WILL CONTINUE TO MOVE AWAY FROM THE REGION THROUGH THE DAY AND WINDS WILL GRADUALLY SUBSIDE DURING THE LATE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS. && $$ KSZ008-020-034-312200- /O.CON.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/ REPUBLIC-CLOUD-OTTAWA- INCLUDING THE CITY OF...CONCORDIA 1124 AM CDT TUE MAR 31 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. STRONG NORTHWEST WINDS OF 30 MPH WITH GUSTS OVER 40 MPH WILL CONTINUE THROUGH THE AFTERNOON. THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS WILL CONTINUE TO MOVE AWAY FROM THE REGION THROUGH THE DAY AND WINDS WILL GRADUALLY SUBSIDE DURING THE LATE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS. && $$ WOLTERS
000 WWUS73 KTOP 312036 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT TUE MAR 31 2009 KSZ021>023-034>036-312145- /O.CAN.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/ CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE... JUNCTION CITY 336 PM CDT TUE MAR 31 2009 ...WIND ADVISORY IS CANCELLED... WINDS HAVE STEADILY WEAKENED THIS AFTERNOON. WINDS WILL CONTINUE TO SUBSIDE THIS AFTERNOON AS THE STORM SYSTEM RESPONSIBLE FOR THE STRONG WINDS MOVES FURTHER AWAY FROM NORTHERN KANSAS. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ KSZ008>011-020-312200- /O.CON.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA 336 PM CDT TUE MAR 31 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. NORTHWEST WINDS OF 25 AND 30 MPH WITH GUSTS AROUND 40 MPH WILL CONTINUE THROUGH MID AFTERNOON. THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS WILL CONTINUE TO MOVE AWAY FROM THE REGION AND WINDS WILL GRADUALLY SUBSIDE DURING THE LATE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS. && $$ WOLTERS
000 WWUS73 KTOP 312156 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 456 PM CDT TUE MAR 31 2009 KSZ008>011-020-312300- /O.EXP.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA 456 PM CDT TUE MAR 31 2009 ...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON. WINDS SPEEDS ACROSS THE AREA ARE BEGINNING TO DECREASE AND SHOULD CONTINUE TO DO SO THROUGH THE EVENING AS THE STORM SYSTEM TO THE NORTH PULLS AWAY. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 30, 11:41 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 30, 11:41 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1141 PM CDT MON MAR 30 2009 .UPDATE... UPDATED FOR THE 06 UTC TAF ISSUANCE. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... FRONT AND ASSOCIATED CONVECTION CONTINUES TO PUSH EAST OF THE TAF SITES WITH GUSTY WEST WINDS AND VFR CONDITIONS IN ITS WAKE. ONLY EXPECT SCT-BKN AC TONIGHT WITHIN DRY SLOT AND BKN STRATOCU DECK IN THE COLDER AIR AND WRAPAROUND TO THE SOUTH OF DEPARTING TROUGH TO THE NORTH. HAVE INCREASED WIND SPEEDS ON TUESDAY AND ADDED GUSTS TO AROUND 30KTS AS STRONG GRADIENT TO THE SOUTH OF NORTHERN PLAINS LOW REMAINS ACROSS THE AREA....BEFORE DECREASING BEYOND 01/00Z. && PREV DISCUSSION... /ISSUED 301 PM CDT MON MAR 30 2009/ DISCUSSION... TONIGHT THROUGH TUESDAY...MAIN WEATHER FOCUS WILL BE CENTERED ON STRONG UPPER LEVEL LOW PRESSURE CURRENTLY ANALYZED OVER NORTHERN COLORADO. THIS FEATURE WILL CONTINUE TO MOVE EAST INTO THE CENTRAL PLAINS OVERNIGHT...BEFORE EJECTING NORTHEASTWARD INTO SOUTHERN MINNESOTA BY TUESDAY EVENING. AT THE SURFACE...2PM CDT OBSERVATIONS VIA HAND ANALYSIS SHOWED THE PACIFIC COLD FRONT ROUGHLY 20 W CNK TO 10 W SLN TO 5 W HUT TO AVK. IT IS THIS SURFACE BOUNDARY THAT WILL PROVIDE THE FOCUS FOR CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON INTO THE EVENING HOURS. WITH STRONG...DEEP SOUTHERLY FLOW...SURFACE MOISTURE HAS QUICKLY RETURNED TO EASTERN OKLAHOMA AND EASTERN KANSAS. ADDITIONALLY...INCREASED MOISTURE DOWNWARD TRANSPORT FROM THE H85-H9 LAYER HAS ALLOWED FOR UPPER 40S/LOWER 50S DEWPOINTS IN EASTERN OKLAHOMA WITH MIDDLE 40S ENTERING SOUTHERN SECTIONS OF THE CWA. AFTER THE SUBTROPICAL PASSAGE OF MID/HIGH LEVEL CLOUDINESS...SKIES HAVE CLEARED ACROSS THE REGION WHICH HAS ALLOWED FOR TEMPERATURES TO REACH THE LOWER TO MIDDLE 60S. INSTABILITY IS QUICKLY INCREASING ACROSS NORTH CENTRAL OKLAHOMA WITH 500 J/KG 3-HOUR INCREASE OF BOTH SBCAPE/MUCAPE. AS THE AFTERNOON CONTINUES...EXPECT CONTINUED MOISTENING AS SFC DEWPOINTS INCREASE INTO THE MID/UPPER 40S ACROSS THE EASTERN HALF OF THE CWA. A NARROW CORRIDOR OF INSTABILITY OF ROUGHLY 500 J/KG MUCAPE IS ANTICIPATED TO REACH AS FAR NORTH AS EAST CENTRAL KANSAS PRIOR TO CONVECTIVE INITIATION. WITH STRONG ASCENT AND GOOD SFC CONVERGENCE...A NARROW BAND OF SOMEWHAT LOW-TOPPED CONVECTION IS EXPECTED TO DEVELOP BETWEEN 23Z-01Z GENERALLY ALONG A LINE FROM HIAWATHA TO ALMA TO W EMPORIA...GIVE OR TAKE 30 MILES E-W. THIS LINE WILL SLOWLY GAIN INTENSITY FOR A FEW HOURS AS IT TRACKS TO THE EAST BEFORE AVAILABLE INSTABILITY IS DEPLETED IN THIS REGION. WITH STRONG FORCING AND VERTICAL WIND PROFILES LARGELY UNIDIRECTIONAL...EXPECT A LINE OF THUNDERSTORMS TO BE THE MOST PROBABLE MODE OF CONVECTION. A FEW STORMS ACROSS EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF AN EMPORIA TO OTTAWA LINE...MAY BRIEFLY BECOME STRONG WITH HAIL UP TO 0.75 INCH AND WIND GUSTS TO 50 MPH. THE ANTICIPATED MARGINAL INSTABILITY AND LIKEWISE THE LACK OF PERSISTENT UPDRAFTS/MID LEVEL ROTATION WILL LIKELY PROHIBIT ANY SUBSTANTIAL SEVERE WEATHER THREAT FROM HAIL. WITH THE QUICK SPEED OF THE SFC FRONT...MOST CONVECTION SHOULD EXIT THE CWA PRIOR TO 06Z WITH PERHAPS A FEW LINGERING LIGHT SHOWERS IN THE FAR EAST BEFORE 09Z. OTHERWISE...AS THE SYSTEM BECOMES NEAR-VERTICALLY STACKED ON TUESDAY...WRAP AROUND MOISTURE WILL CURVE AROUND THE BACKSIDE OF THE LOW PRESSURE SYSTEM OVER EASTERN NEBRASKA. AN INCREASE IN LOW LEVEL CLOUD COVER WILL OCCUR ACROSS THE NORTH HALF OF THE CWA. ADDED MENTION OF SNOW FLURRIES ACROSS THE NORTHERN-MOST COUNTIES ON TUESDAY MORNING-MIDDAY AS VERTICAL TEMPERATURE PROFILES WILL SUPPORT AN ALL-ICE SCENARIO ASSOCIATED WITH THE WRAP AROUND MOISTURE...ALBEIT LITTLE/NO ACCUMULATION IS EXPECTED. TIGHT PRESSURE GRADIENT ON THE BACKSIDE OF THE LOW WILL RESULT IN ANOTHER WINDY DAY ACROSS THE NORTHWEST HALF OF THE CWA. WITH WIND SPEEDS AOB 40KTS BETWEEN THE SFC-H8...DO NOT EXPECT ANY GUSTS TO REACH WIND ADVISORY CRITERIA. ADDITIONALLY SFC SUSTAINED WINDS ACROSS NORTH CENTRAL KANSAS SHOULD REMAIN A FEW MPH BELOW ADVISORY CRITERIA...SO NO WIND HEADLINES EXPECTED. HIGH TEMPERATURES ON TUESDAY WILL BE COOLER WITH THE ADDITIONAL CLOUD COVER ACROSS AT LEAST THE NORTH HALF AND WEAK CAA. BLAIR WED-THURS...THE ENDLESS WAVE TRAIN OF STORMS CONTINUES...AND THE LULL BETWEEN SYSTEMS IS BRIEF ON TUESDAY AS UPPER LOW DEPARTS INTO THE NORTHERN PLAINS WHILE THE NEXT ONE DROPS THROUGH THE GREAT BASIN INTO THE SOUTHERN ROCKIES. SFC LOW PRESSURE DEVELOPS SOMEWHERE NEAR THE TX PANHANDLE IN RESPONSE TO INCOMING WAVE UNDER LEADING BRISK WESTERLY FLOW ALOFT. MID LEVEL TEMPERATURE GRADIENTS TIGHTEN OVER MAINLY THE NORTHERN CWA IN THE AFTERNOON...AND WILL CARRY SOME SLT CHCE POPS FOR FRONTOGENETIC AND ISENTROPIC SHOWERS AS A RESULT. UPPER TROF CONTINUES TO DROP INTO THE SOUTHWEST...WHILE DEPARTING NORTHERN LOW USHERS IN COLDER AIR BEHIND THAT SYSTEM. SFC LOW IS LED ACROSS TEXAS AND INTO ARKANSAS BY EARLY THURSDAY MORNING...AS UPPER ENERGY SLIDES ACROSS THE BOUNDARY AND MOVES IT SOUTHWARD TOWARD SUNRISE. RESULT WILL BE TO BRING RAIN SHOWERS ACROSS THE AREA INITIALLY...WITH A CHANGEOVER TO SNOW OR A RAIN SNOW MIX ACROSS THE NORTHERN AND NORTH CENTRAL COUNTIES AFTER MIDNIGHT. HAVE LEFT SOME SLT CHANCE/CHANCE POPS ACROSS EAST CENTRAL KANSAS IN THE MORNING BUT WONT BE SURPRISED IF THESE CAN BE CUT OFF BY THE AFTERNOON AS THE STORM EXITS TO THE NE. HIGHS THURS IN THE 50S. FRI-MON...HIGH PRESSURE DIVES SOUTHWARD TO THE GULF COAST AS THE SYSTEM DEPARTS...AND NEXT ONE MOVES YET AGAIN INTO THE GREAT BASIN EARLY FRIDAY. TEMPERATURES SHOULD BE ABLE TO REBOUND INTO THE 50S AND 60S AS SOUTHERLY FLOW ONCE AGAIN INCREASES BY FRIDAY AFTERNOON. LATEST GFS DEPICT THIS SYSTEM AS DEEPER AND FARTHER NORTH THAN THE PREVIOUS...AS IT EJECTS A VIGOROUS POSITIVELY TILTED TROF INTO WESTERN KS BY 12Z SAT. /12Z EC IS ABOUT 6 HRS SLOWER WITH THE UPPER LOW OVER SE CO AT 0Z SUN./ EITHER CASE LEAVES US IN THE WARM SECTOR WITH CONSIDERABLE SHEAR MOVING IN FOR THE AFTERNOON OR EVENING HOURS. POTENTIAL FOR STRONG STORMS WILL DEPEND IN PART ON THE AMOUNT OF MOISTURE THAT CAN BE DRAWN BACK NORTHWARD TO ENHANCE THE INSTABILITY AHEAD OF THE SYSTEM. WILL CARRY SHOWERS AND THUNDER FOR SATURDAY...MOVING EASTWARD SAT NIGHT. SHOWERS WRAP AROUND BEHIND THE LOW AND AT THIS TIME TAKE UNTIL SUNDAY AFTERNOON FOR THE COLD AIR MASS TO COME FAR ENOUGH SOUTH FOR SNOW OR A RAIN SNOW MIX ACROSS THE NORTH. BELIEVE IT OR NOT...MONDAY ANOTHER BREAK BETWEEN SYSTEMS WITH GFS BRINGING YET ANOTHER SYSTEM INTO THE SOUTHWEST LATE MONDAY. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 63
Hazardous weather outlook, Mar 30, 11:15 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1115 PM CDT MON MAR 30 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-010415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1115 PM CDT MON MAR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...REST OF TONIGHT ISOLATED THUNDERSTORMS EAST OF HIGHWAY 59 WILL END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY EVENING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.